Alert archive / Pennsylvania / Tornado Warnings in 2023
Tornado Warning 5, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Aug 7, 2023, 3:17 PM EDT for Bradford County, Pennsylvania. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2023, 3:17 PM EDT (19:17 UTC)
- Expired
- Aug 7, 2023, 4:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Bradford County, PA
The radar
The Binghamton radar (KBGM), 81 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 3:50 PM EDT | FUNNEL CLOUD | 5 Sse West Franklin, PA | Spotter observed rotating wall cloud and stated there may have been a very brief touchdown. No debris sighted, not confirmed. |
| Aug 7, 4:05 PM EDT | TSTM WND DMG | Monroe, PA | Trees down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 3:13 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229
WFUS51 KBGM 071917
TORBGM
PAC015-072000-
/O.NEW.KBGM.TO.W.0005.230807T1917Z-230807T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Binghamton NY
317 PM EDT Mon Aug 7 2023
The National Weather Service in Binghamton has issued a
* Tornado Warning for...
Southwestern Bradford County in northeastern Pennsylvania...
* Until 400 PM EDT.
* At 317 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Shunk, or 9 miles south of Canton, moving
northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Grover around 320 PM EDT.
Le Roy around 345 PM EDT.
Burlington, Franklindale and Monroeton around 400 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4180 7662 4169 7639 4156 7637 4158 7674
4160 7687 4162 7688
TIME...MOT...LOC 1917Z 229DEG 23KT 4153 7682
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DJN2 follow-up statements
901
WWUS51 KBGM 071935
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
335 PM EDT Mon Aug 7 2023
PAC015-072000-
/O.CON.KBGM.TO.W.0005.000000T0000Z-230807T2000Z/
Bradford PA-
335 PM EDT Mon Aug 7 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
SOUTHWESTERN BRADFORD COUNTY...
At 335 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Shunk, or 9 miles southeast of Canton, moving
northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Le Roy around 340 PM EDT.
Burlington and Franklindale around 400 PM EDT.
Monroeton and South Branch around 405 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4180 7662 4169 7639 4156 7637 4158 7674
4160 7687 4162 7688
TIME...MOT...LOC 1935Z 229DEG 23KT 4160 7669
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DJN267
WWUS51 KBGM 071948
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
348 PM EDT Mon Aug 7 2023
PAC015-072000-
/O.CON.KBGM.TO.W.0005.000000T0000Z-230807T2000Z/
Bradford PA-
348 PM EDT Mon Aug 7 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR SOUTH
CENTRAL BRADFORD COUNTY...
At 348 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Overton, or 12 miles southwest of Towanda, moving
northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
New Albany and Franklindale around 400 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4180 7662 4169 7639 4156 7637 4158 7671
4160 7671 4163 7670
TIME...MOT...LOC 1948Z 233DEG 23KT 4161 7657
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DJNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Aug 7, 2:41 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 7, 2:41 PM EDT, 36 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 241 PM EDT Mon Aug 7 2023 .SYNOPSIS... Active weather with periods of showers and thunderstorms will continue this afternoon and tonight. Some of the storms could be severe with large hail, damaging winds, frequent lightning and heavy rainfall. Expect cooler temperatures along with numerous showers and isolated thunderstorms on Tuesday. Wednesday will be dry with more sunshine and seasonable temperatures. && .NEAR TERM /THROUGH TUESDAY/... noon update... Increased pops as the area of shower and thunderstorms that moved into the area is not dying quickly. Timing of the main batch of convection is still good for this afternoon. 915 AM update... Clouds are hanging tough across most of the area. Slow trend of increasing sunshine this morning. A cluster of thunderstorms of thunderstorms in SW PA will expand northeast into our area early this afternoon. Increased cloud cover and lowered winds, otherwise the grids look good. Severe weather still expected this afternoon and evening. 650 AM Update Near term forecast remains on track; rain is now exiting off to the north and east as expected. Low clouds linger through mid to late morning, but then latest satellite trends do show breaks in the cloud cover arriving midday and early afternoon. With the soaking rainfall early this morning, the modeled NBM dew points in the low to mid 70s this afternoon still look plausible. 400 AM Update SPC has issued an Enhanced Risk For Severe Thunderstorms this afternoon and evening across the Twin Tiers, Catskills and all of Northeast PA. Slight Risk for Severe Storms elsewhere in Central NY. Very active and potentially hazardous weather set up expected later today into this evening as a strong shortwave and low pressure system combine with enhanced moisture, instability and wind shear to develop scattered to numerous severe thunderstorms. Current wave of steady to occasionally heavy is moving through the area early this morning is associated with a vort max and an area of elevated moisture/PWATs...in fact pwats have risen between 1.8 to 2.0 inches over the southern tier and NE PA. Rainfall amounts between 0.5 to 1.25 inches are expected over much of the CWA before this batch of rain moves out by mid-morning. After this rain moves out, clouds will linger longest, through the morning hours east of I-81 and especially across the Catskills, Poconos and Mohawk Valley regions. Further west, breaks of sun are expected during the morning and some breaks in the clouds are expected areawide by early to mid afternoon. As the clouds break temperatures will warm up quickly in the warm air advection regime; with daytime highs expected to reach the low to mid-80s along and west of I-81...further east there will not be as much heat and therefore less instability. Model guidance is trending higher with temperatures and instability for our area this afternoon and evening, and there will be plenty of low level moisture in place as dew points reach the low to mid-70s! 00z 12km NAM and GFS are now both showing forecast MLCAPE between 800 to 1500+ J/kg over much of the region...but especially from the Twin Tiers south into NE PA. The 3km NAM and HRRR are also on board showing instability ranging from 1000 to 2000 J/kg over the region. DCAPE values are high, especially on the 3km NAM, eclipsing 1000 J/kg...the 3km NAM is also showing more veering or turning of winds with height than the 06z run of the HRRR...but either way there does appear to be enough low level helicity (150-250 m2/s2) and shear (15-25kts) in the 0-1km layer to support rotating storms, and the possibility for a few tornadoes to develop. SPC now has a 5% tornado contour from Broome, Tioga, Delaware counties south into all of NE PA. The other main threat will be the possibility for isolated to scattered instances for damaging winds with any well organized thunderstorms that do develop. The main timing for these strong to severe storms appears to be starting as early as 2-3 PM and continuing into the evening hours (9-10 PM) before transition to periods of rain and just a few embedded thunderstorms. Occasional showers continue overnight with some patchy fog also developing. It remains muggy with lows in the mid-60s for most locations. On Tuesday, the vertically stacked low track has shifting a bit further north compared to earlier forecasts. This will put our forecast area in a relative dry slot to start off the day, with just a slight chance for showers...but still mostly cloudy conditions with the lingering fog for the morning. As the center of the 700mb low lifts north and east into Quebec our area will end up on the back side of the trough under a northwest flow by Tuesday afternoon. Now that this portion of the forecast is getting closer in time, the CAMs were utilized to better determine shower coverage and thunderstorm potential. Based on this data lowered PoPs from the Twin Tiers south compared to what the NBM was suggesting. Overall, it is looking like scattered to numerous pop up showers, with isolated thunderstorms for CNY and most of NE PA. It will be cool under the upper trough with highs in the upper 60s to mid-70 across the region. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... 230 PM Forecast... Weak ridging will bring pleasant conditions to the area on Wednesday. WNW flow will advect in a cooler airmass from southern Canada and the Great Lakes. While this airmass is not a Canadian airmass, it will be modified enough to bring cooler temperatures to the region Wednesday. Highs on Wednesday will be in the mid 70s to low 80s, with overnight lows falling into the mid 50s to low 60s. Dewpoints will remain in the mid 50s to low 60s so the air will not be too crisp. Thursday will see a return of rain showers and thunderstorms as a broad upper level trough moves into the region. The trough looks to be positively tilted, generating two areas of low pressure. One should move across southern Ontario, while the other will move over the Mid-Atlantic. Vorticity advection at 700mb and 500mb highlights these areas as well. The CWA will be sandwiched between these features, allowing scattered rain showers and isolated thunderstorms to develop during the late morning through early evening hours on Thursday. Frontal passage timing is still a little unsure, with current model runs leaning toward a late morning passage, which would limit thunderstorm activity. A later passage will allow for better thunderstorm chances so this will have to be monitored. Highs on Thursday will reach the mid 70s to low 80s. Rain showers should linger into Thursday night, especially east of I- 81. Overnight lows will fall to the mid 50s to low 60s. && .LONG TERM /FRIDAY THROUGH SUNDAY/... 230 PM Forecast... Another ridge is expected to build into the area behind the exiting trough, bringing dry and cool conditions across the region. Highs Friday will be in the mid to upper 70s across most of the area, with a few 80s in the warmer river valleys. The pattern looks to remain active through the weekend. Guidance is starting to come into better agreement on a shortwave trough pushing through the area Saturday and Sunday. The finer details on timing and location of showers and storms are still murky, so PoPs were limited to chance and mostly followed NBM guidance. Given the broad nature of the trough, chance PoPs are present for the entire CWA Saturday afternoon and evening. Lingering wrap around showers could impact the region Sunday, but the extent of the showers will depend on the track of the low. High pressure will follow the trough, bringing pleasant conditions for the beginning of next week. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... 145 PM Update Convection has started and will continue into the evening, then showers into the overnight. This afternoon and evening mostly VFR except for restrictions in thunderstorms with heavy rain. Vsbys could drop to IFR and cigs to MVFR. Between 1 and 3Z vsbys and cigs will drop to MVFR. The strongest thunderstorms will have gusts over 30 kts and hail. Late tonight into Tuesday morning ceilings could drop to IFR with the most confidence in BGM ITH ELM. Southeast to south winds at 5 to 10 kts with some higher gusts into early evening. late evening winds will be southeast at 4 to 8 kts then west late tonight. Outlook... Tuesday afternoon...Showers and thunderstorms likely. CIGs likely hovering MVFR/MVFR Fuel ALternate. Occasional VSBY restrictions possible too. Wednesday...VFR with dry weather expected. Thursday...mainly VFR...chance of showers/thunderstorms afternoon and at night. Friday...Likely will be in-between systems and there is a higher chance for VFR conditions through this period. Saturday...Restrictions likely in showers and thunderstorms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MJM/TAC NEAR TERM...MJM/TAC SHORT TERM...JTC LONG TERM...BJG/JTC AVIATION...TAC
Hazardous weather outlook, Aug 7, 3:17 PM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 317 PM EDT Mon Aug 7 2023 NYZ009-015>018-022>025-036-037-044-081930- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- 317 PM EDT Mon Aug 7 2023 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. A few severe thunderstorms are possible this afternoon into this evening. These thunderstorms will have the potential to produce damaging winds and localized tornadoes. Heavy rain could cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS. NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-081930- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 317 PM EDT Mon Aug 7 2023 ...TORNADO WATCH 605 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe thunderstorms are expected this afternoon into this evening. These thunderstorms will have the potential to produce damaging winds, large hail, and localized tornadoes. Heavy rain could cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS.
In the hours before
Local storm report, Aug 7, 9:24 AM EDT, 5 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
924 AM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM Rain Edwardsville 41.26N 75.91W
08/07/2023 E1.40 inch Luzerne PA Trained Spotter
&&Local storm report, Aug 7, 9:25 AM EDT, 5 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
925 AM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Rain Risingville 42.22N 77.31W
08/07/2023 M1.46 inch Steuben NY Trained Spotter
&&Special weather statement, Aug 7, 1:03 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
103 PM EDT Mon Aug 7 2023
NYZ045-046-056-071730-
Otsego NY-Chenango NY-Broome NY-
103 PM EDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of western Otsego,
northwestern Broome and central Chenango Counties through 130 PM
EDT...
At 102 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greene, or 15 miles east of Marathon, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Norwich, Guilford, Coventry, Greene, Oxford, Preston, Whitney Point,
Lisle, South Oxford and Rockdale.
This includes the following highway exits...
New York Interstate 81 near 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4222 7577 4233 7607 4259 7547 4243 7531
TIME...MOT...LOC 1702Z 239DEG 38KT 4237 7574
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DJNThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:54 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 66 min |
| Aug 7, 3:55 PM EDT | Tornado Warning | BGM | Bradford | 35 min |
| Aug 7, 4:22 PM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna | 5 hr |
| Aug 7, 4:26 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 34 min |
| Aug 7, 4:33 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Wyoming | 42 min |
| Aug 7, 4:58 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 47 min |
| Aug 7, 5:11 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna, Wyoming | 34 min |
| Aug 7, 5:16 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 44 min |
| Aug 7, 5:30 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wyoming | 45 min |
| Aug 7, 5:43 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna, Wayne | 47 min |
| Aug 7, 5:49 PM EDT | Tornado Warning | BGM | Lackawanna, Susquehanna, Wyoming | 26 min |
| Aug 7, 5:54 PM EDT | Tornado Warning | BGM | Susquehanna, Wayne | 36 min |
| Aug 7, 6:03 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 57 min |
| Aug 7, 6:23 PM EDT | Tornado Warning | BGM | Susquehanna, Wayne | 20 min |
| Aug 7, 6:49 PM EDT | Severe Thunderstorm Warning | BGM | Wayne | 41 min |
| Aug 7, 6:57 PM EDT | Tornado Warning | BGM | Wayne | 33 min |
| Aug 7, 7:26 PM EDT | Severe Thunderstorm Warning | BGM | Wayne | 49 min |
| Aug 7, 7:54 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 51 min |
Nearby
Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.